Alert archive / South Dakota / Heat Advisories in 2021

Heat Advisory 1, NWS Sioux Falls, SD

June 10, 20214 states

NWS Sioux Falls, SD issued this heat advisory at Jun 10, 2021, 3:31 AM CDT for 4 states. It took effect at Jun 10, 2021, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2021, 3:31 AM CDT (08:31 UTC)
In effect from
Jun 10, 2021, 12:00 PM CDT
Expired
Jun 10, 2021, 8:00 PM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD
All 45 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1537 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2115 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

499 
WWUS73 KFSD 100831
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
331 AM CDT Thu Jun 10 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-101645-
/O.NEW.KFSD.HT.Y.0001.210610T1700Z-210611T0100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
331 AM CDT Thu Jun 10 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

* WHAT...Heat index values up to 101 expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota. This includes the Tribal 
  Lands of the Yankton Sioux Tribal Nation and the Flandreau 
  Santee Sioux Tribal Nation.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
3 follow-up statements
916 
WWUS73 KFSD 101651 AAA
NPWFSD

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Sioux Falls SD
1151 AM CDT Thu Jun 10 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-110100-
/O.CON.KFSD.HT.Y.0001.210610T1700Z-210611T0100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
1151 AM CDT Thu Jun 10 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 103 degrees expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota. This includes the Tribal 
  Lands of the Yankton Sioux Tribal Nation and the Flandreau 
  Santee Sioux Tribal Nation.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
365 
WWUS73 KFSD 102002 AAA
NPWFSD

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Sioux Falls SD
302 PM CDT Thu Jun 10 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-110100-
/O.CON.KFSD.HT.Y.0001.000000T0000Z-210611T0100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
302 PM CDT Thu Jun 10 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 103 degrees.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota. This includes the Tribal 
  Lands of the Yankton Sioux Tribal Nation and the Flandreau 
  Santee Sioux Tribal Nation.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
231 
WWUS73 KFSD 110052
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
752 PM CDT Thu Jun 10 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-110200-
/O.EXP.KFSD.HT.Y.0001.000000T0000Z-210611T0100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
752 PM CDT Thu Jun 10 2021

...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Temperatures will continue to slowly fall through the evening.

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this heat advisory went out at Jun 9, 10:33 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 9, 10:33 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1033 PM CDT Wed Jun 9 2021

.SHORT TERM...(This Evening through Thursday Night)
Issued at 336 PM CDT Wed Jun 9 2021

Early this afternoon, an unstable cumulus field has developed across
much of the region in response to efficient boundary layer mixing
and temperatures heating into the upper 80s to mid 90s. The 12z GFS,
Euro, and several HREF members suggest potential for airmass
thunderstorms to develop early this evening near the Missouri River
Valley in south central SD. This area has locally enhanced dew
points in the mid 60s to lower 70s and is near a weak sfc low. Water
vapor satellite images show an elevated mixed layer tracking east
across western SD and NE, which would help to further destabilize
this region. Despite moderate instability and steep low level lapse
rates, weak 0-6km layer deep layer shear and mid level lapse rates
should result in a very low severe weather threat. Main threats with
these weak evening storms should be frequent lighting, brief
downpours, gusty winds, and perhaps small hail.

Otherwise, tonight should be quiet and mostly dry with warm air and
weakening south winds. Temperatures will only drop into the upper
60s to mid 70s overnight, priming the region for the hottest day of
the week on Thursday. With the upper ridge axis building in and warm
air advection developing ahead of an approaching wave, southerly
flow brings higher dew points into the region. With a slightly
hotter and muggier airmass, much of the region along and west of
Interstate 29 will be borderline for heat advisory criteria Thursday
afternoon. Will continue to monitor potential as heat index readings
near 100-105 degrees Thursday.

Of greater concern is the severe weather threat Thursday night into
early Friday across much of the region as a strong shortwave aloft
swings from southeast MT to northeast ND. As the associated frontal
boundary drapes southward across the Dakotas with the eastward
progressing wave, 0-6km shear vectors oriented more parallel to the
boundary will eventually caused western Dakota supercells to merge
upscale into linear convective system. Models are pretty confident
in this MCS tracking into central South Dakota around midnight and
near the I-29 corridor by 12z Friday. While there is still
uncertainty surrounding the exact timing, the bigger lingering
questions are 1) how widespread embedded severe weather will be
within this line as it treks southeast into a more stable
environment with modest mid level lapse rates and 2) how far east
isolated tornado or hail threat will linger before widespread wind
threat becomes a more dominant concern. Will be continuing to refine
the details as the event approaches. As discussed previously, most
locations are still on track to receive rain, but rainfall amounts
should be highest west of I-29 (mostly under 1 inch) and lowest
along and east of I-29 (half inch or less). Although isolated
amounts up to 1 inch are possible, most will not see enough rain to
do much to alleviate long term drought conditions.

.LONG TERM...(Friday through Wednesday)
Issued at 336 PM CDT Wed Jun 9 2021

The coolest day in the extended period will be Friday as
temperatures only rise into the 80s, dipping with height falls and
increased cloud cover from the departing wave. Guidance is in pretty
poor agreement regarding when exactly rain will clear out, but most
activity should be east of Interstate 29 mid day.

After temperatures take a brief dip with the departing disturbance
on Friday, highs will once again rise into the 80s and 90s for
Saturday and beyond as southern stream upper ridging takes hold of
the Central U.S. again. Hot and dry weather remains the theme
through at least the first half of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1029 PM CDT Wed Jun 9 2021

VFR conditions are expected through the TAF period. Southerly
winds will gust 15 to 20 kts at times on Thursday afternoon.
Thunderstorms will be moving through central SD at the very end
of the TAF period, but is expected to remain west of the TAF sites
prior to 06Z on Thursday night.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...JM
Hazardous weather outlook, Jun 9, 5:30 PM CDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
530 PM CDT Wed Jun 9 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-102230-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
530 PM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and storms will be possible late Thursday night into Friday
ahead of an advancing cold front. Some storms could become strong to
severe, with damaging winds being the primary hazard along with brief
heavy downpours and lightning.

Otherwise, expect a prolonged stretch of above normal temperatures
to continue into next week. While humidity levels will be
reasonable,
afternoon heat index values may climb between 92 and 100 degrees at
times, especially on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Heat Advisories in South Dakota, 2021Heat Advisories in Iowa, 2021Heat Advisories in Minnesota, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.